Montana, 2013

Damaging Winds in Montana, August 23 to 25, 2013

August 23 to 25, 2013 · NWS TFX · 6 events in 4 counties and zones

Southwest flow continued to bring Pacific moisture into the area helping trigger afternoon showers and thunderstorms, primarily over higher terrain. Some storms moved out onto the plains and contained gusty, erratic winds and/or brief heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Southwest flow continued to bring Pacific moisture into the area helping trigger afternoon showers and thunderstorms, primarily over higher terrain. Some storms moved out onto the plains and contained gusty, erratic winds and/or brief heavy rain. Precipitable water values ranged between 0.75 and 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 23, 1:41 PM MST, 2 minutes earlier.

Area forecast discussion, Aug 23, 1:41 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT Fri Aug 23 2013

.DISCUSSION...

Tonight through Sunday...The region will remain underneath high
pressure with a low pressure trof over the Eastern Pacific through
Sunday. This will leave the zones underneath unsettled, southwest
flow aloft. Isolated to scattered thunderstorms have developed
across the southwest zones this afternoon and these will move
northeast during the evening. A shortwave will move east of the
zones later this evening and thunderstorm activity will diminish.
The airmass will become unstable again Saturday afternoon. Strongest
instability will be across the southwest zones and northeast across
Judith Basin and Fergus counties. Another shortwave will cross the
region and scattered showers and thunderstorms will once again
develop during the afternoon and evening. The ridge will strengthen
Sunday and the airmass will dry but afternoon thunderstorms will
again develop. In addition, winds across the southwest zones will
strengthen and become gusty ahead of another approaching shortwave.
Temperatures through the period will remain well above normals.
Zelzer

Sunday night through Friday...The pattern changes little during the
period. Southwest flow aloft will persist as the area will remain
situated between an upper trof over the Eastern Pacific and a strong
upper ridge over the central U. S. Monsoonal moisture will continue
to be drawn up into southern Montana through the period.
Precipitable water values will remain high, generally between
three-quarters of an inch to an inch. Isolated thunderstorms will
generally develop over the mountains and higher terrain each day
with a few moving out over the plains. Thunderstorms may become a
bit more widespread on Friday as an upper trof moves to the Pacific
Northwest and short wave energy rotates out from the base of the
trof and rides into the state embedded within the southwest flow
aloft. Temperatures will continue some 8 to 10 degrees above
seasonal averages through the period.

&&

.AVIATION...
UPDATED 1135Z.
Southwest flow aloft will continue. A disturbance aloft will move
across northwest Montana this afternoon. Scattered showers and
thunderstorms will develop after 17z and continue into early
evening. Convective activity should end by 04z. VFR conditions
prevail with MVFR conditions possible in the vicinity of showers
and/or thunderstorms.

&&

.FIRE WEATHER...
An unstable southwesterly flow aloft will prevail over the region
for the next few days. As warm/very warm air continues to reside
over the region...combined with increasing winds and low
humidities...there is the potential for critical fire weather
conditions over portions of Southwest MT...especially on Sunday. Any
thunderstorm activity over the weekend has the potential to produce
strong gusty erratic winds. Looking ahead...afternoon temperatures
will generally average 5 to 10 degrees above normal for much of next
week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  87  56  92 /  20  20  30  20
CTB  56  86  54  89 /  20  10  10  30
HLN  58  87  56  91 /  30  30  40  20
BZN  52  83  48  89 /  30  30  30  20
WEY  40  74  36  79 /  30  50  40  20
DLN  50  81  48  85 /  30  40  40  20
HVR  58  87  57  93 /  30  10  20  20
LWT  54  82  54  89 /  30  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 3 PM MDT this afternoon Central and
Southern Lewis and Clark...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.

&&

weather.gov/greatfalls
Hazardous weather outlook, Aug 23, 2:36 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 AM MDT FRI AUG 23 2013

MTZ009-014-048-240945-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
336 AM MDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 3 PM MDT TODAY FOR PORTIONS
OF THE AREA NEAR THE CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WINDS...LOW RELATIVE HUMIDITY...VERY WARM TEMPERATURES AND A
CHANCE FOR THUNDERSTORMS MAY INCREASE FIRE WEATHER CONCERNS ON
SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>013-015-044>047-049>055-240945-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
336 AM MDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WINDS...LOW RELATIVE HUMIDITY...VERY WARM TEMPERATURES AND A
CHANCE FOR THUNDERSTORMS MAY INCREASE FIRE WEATHER CONCERNS ON
SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 12:21 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
121 PM MDT FRI AUG 23 2013

MTZ008-232000-
BEAVERHEAD MT-
121 PM MDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVERHEAD COUNTY UNTIL
200 PM MDT...

AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF LIMA...OR 33 MILES SOUTH OF
DILLON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   DELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE BRIEF HEAVY RAIN MAY ALSO CAUSE RAPID RUNOFF IN STEEP TERRAIN
AREAS...POSSIBLY RESULTING IN FLASH FLOODING. PLEASE USE CAUTION IF
IN SUCH AREAS.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4480 11298 4510 11243 4509 11233 4500 11233
      4500 11220 4499 11218 4492 11219 4465 11284
TIME...MOT...LOC 1920Z 235DEG 29KT 4478 11280

COULSTON
Special weather statement, Aug 23, 12:54 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
154 PM MDT FRI AUG 23 2013

MTZ008-015-232015-
BEAVERHEAD MT-MADISON MT-
154 PM MDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 215 PM MDT...

AT 145 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 7 MILES
NORTHEAST OF DILLON...MOVING NORTHEAST AT 30 MPH.

THE SPOTTER REPORTED THAT A LOT OF PEA SIZED HAIL FELL IN THE TOWN
OF DILLON...ENOUGH TO COVER THE GROUND...AS WELL AS GUSTS UP TO 40
MPH. HOWEVER...THERE IS THE POTENTIAL FOR HAIL UP TO ONE-HALF INCH
IN DIAMETER AND WIND GUSTS UP TO 45 MPH WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

RAPID RAINFALL RUNOFF IN STEEP TERRAIN MAY CAUSE WATER TO RUN OVER
ROADWAYS FOR A BRIEF PERIOD OF TIME...OR CAUSE BRIEF FLOODING OF LOW
LYING AREAS.

* LOCATIONS IMPACTED INCLUDE...
   SHERIDAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4557 11218 4538 11202 4518 11258 4534 11270
TIME...MOT...LOC 1948Z 240DEG 28KT 4530 11253

COULSTON
Local storm report, Aug 23, 12:58 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
158 PM MDT FRI AUG 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
08/23/2013  M70 MPH          BEAVERHEAD         MT   ASOS

            70 MPH WIND GUST AT THE DILLON AIRPORT.

&&

BRUSDA
Local storm report, Aug 23, 1:00 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
200 PM MDT FRI AUG 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     DILLON                  45.22N 112.63W
08/23/2013                   BEAVERHEAD         MT   PUBLIC

            TREE DAMAGE VISIBLE ON THE DILLON WEB CAM...AT THE
            DILLON FOOTBALL STADIUM. TIME OF EVENT IS ESTIMATED.

&&

BRUSDA
Local storm report, Aug 23, 1:09 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
209 PM MDT FRI AUG 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             9 ENE DILLON            45.28N 112.48W
08/23/2013  E0.50 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            WINDS ESTIMATED NEAR 50 MPH AND HAIL UP TO A HALF INCH
            IN DIAMETER...HAIL DRIFTING UP TO 3 INCHES DEEP NEAR
            BUILDINGS.

0152 PM     TSTM WND GST     9 ENE DILLON            45.28N 112.48W
08/23/2013  E50 MPH          BEAVERHEAD         MT   TRAINED SPOTTER

            WINDS ESTIMATED NEAR 50 MPH AND HAIL UP TO A HALF INCH
            IN DIAMETER...HAIL DRIFTING UP TO 3 INCHES DEEP NEAR
            BUILDINGS.

&&

BRUSDA
Local storm report, Aug 23, 1:34 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT FRI AUG 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     10 NE DILLON            45.33N 112.51W
08/23/2013  M58 MPH          BEAVERHEAD         MT   MESONET

            58 MPH WIND GUST AT THE DILLON AGRIMET. TIME OF EVENT
            IS ESTIMATED.

&&

BRUSDA

The radar

The Missoula radar (KMSX), 228 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaverhead

When
August 23, 1:43 PM MST
Where
Beaverhead County, (Dln)dillon Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
45.250, -112.550

High winds measuring 61KT (70MPH) were reported at the Dillon Airport.

Thunderstorm Wind, Beaverhead

When
August 23, 1:55 PM MST
Where
Beaverhead County, 10 mi NE of Dillon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.322, -112.505

High winds measuring 50KT (58MPH) were reported at the Dillon Agrimet station.

Thunderstorm Wind, Gallatin

When
August 23, 3:50 PM MST
Where
Gallatin County, Bozeman
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.680, -111.030

High winds estimated at 50KT (58MPH) were seen in Bozeman where a tree was blown over hitting a power line.

Thunderstorm Wind, Gallatin

When
August 23, 4:07 PM MST
Where
Gallatin County, 11 mi E of Bozeman
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
45.680, -110.802

High winds measuring 55KT (63MPH) were reported 11 miles E of Bozeman at the Bozeman Pass DOT sensor.

Thunderstorm Wind, Madison

When
August 23, 6:45 PM MST
Where
Madison County, 20 mi SSW of Cameron
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
44.933, -111.837

High winds measuring 55KT (63MPH) were reported at the Dillon Portable RAWS #2.

Thunderstorm Wind, Broadwater

When
August 25, 6:01 PM MST
Where
Broadwater County, 6 mi SE of Winston
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.369, -111.691

High winds measuring 59KT (68MPH) were reported 6 miles SE of Winston at the Canyon Ferry Silos.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474894, 474895, 474896, 474897, 474898, 474899.